Sixty Days

Facebooktwittergoogle_plusredditpinterestlinkedinmailFacebooktwittergoogle_plusredditpinterestlinkedinmail

By: Erin Thomas | Twitter: @erinthomas_123

 

Sixty days.

Last Thursday marked sixty long, hard-won days free of the Beast.

Hi, my name’s Erin and I’m a recovering addict.

When I was twenty-six years old, I had been working with abandoned children and infants in the beautiful country of Romania. Upon my return, I experienced a nervous breakdown. I’d struggled with chronic depression and anxiety already up until that point, but this season saw a complete fragmenting of the entire universe. After months of treatment, including electro-convulsive therapy and multiple pharmaceutical cocktails, I was prescribed a medication to help with my anxiety and my insomnia.

That medication was clonazepam. Clonazepam is a benzodiazepine.

I don’t recall being warned about clonazepam’s addictive properties, but I do recall a brief warning about its potential to be habit-forming. What does that mean? It was never really explained. All I knew was that it worked. I could sleep, I could rest, I could engage the world again. Whatever habit was forming, it was clearly too small to worry about if it helped me this much.

Fast forward thirteen years.

It was time. I knew I needed to wean myself off clonazepam. Without any employment to get up in the morning for, I could focus on healing.

The GP I went to see had his own ideas about recovery. He claimed he could wean me off the Beast in a few weeks (I kept the prescription bottle to remind me of his instructions). If I felt unsafe, I could admit myself to the hospital for a medical detox and be off it in a few days. I had already transitioned off of multiple antidepressants and antianxiety medications before, so I knew this advice was not safe. I disregarded it and created my own tapering schedule.

Even my schedule was too fast.

The world quickly fell apart.

Trying to keep up with seminary classes while enduring tapering symptoms was horrific–daily panic attacks that began with physical reactions rather than thoughts, severe insomnia, horrible GI tract reactions, and no signs of letting up. I sweated through clothes and bedsheets easily and lost a lot of hair. I returned to the doctor to see if he would prescribe more clonazepam so I could do a long-hold taper–staying at my current dose until I’d stabilized.

He refused.

I returned once more with my mother who acted as my advocate. Again, he refused. Whether he saw me as an addict trying to get more of my drug of choice or whether he actually believed in his own method, I don’t know. What I can say is that he put my life at risk. Coming off benzos creates the potential for strokes, seizures, and death. I needed a better plan with informed medical support at every step. This doctor ripped off the bandage and sent me home.

I live in a rural area so accessing any support means a drive. I called a clinic in a different community. They had no available doctors, but they could slot me in to see the resident in two weeks.

Two weeks.

I counted and recounted and recounted the tiny amount of clonazepam I had left and found there to be just enough to make it to that appointment. All I could do was hope this resident saw things from my perspective and would help me in a way that offered life rather than death.

My wonderful mother came with me again. Too our surprise and sheer relief, this resident exclaimed that any tapering schedule needs to last at least six months to a year. I’d tapered down from 2mg to 0.375mg in a month and a half. Benzos–clonazepam in particular–are some of the hardest pharmaceuticals in the world to come off of. Even opioids, she said, needed long schedules with small reductions. At a later appointment, she told me the addiction was iatrogenic–it began with a legal prescription from a doctor.

Sadly, the resident was only in that community for a few more weeks after I saw her but her support put my recovery on track for the better. After two months, I began tapering down again–0.125mg at a time. Such small doses! And yet even that amount was too much at a time.

On March 10 2018, I jumped off. Whatever stability I’d regained during the tapering process was lost. Panic and depression together returned in a matter of hours, tinnitus shrieked in both ears, insomnia wracked my nights, and uncontrollable crying wracked my body during the day. I was scared about the sun coming up and just as scared when the sun went down. I couldn’t think about turning forty in the fall because every single life failure and loss loomed in front of me every second of every day. I showed up to class simply to take up space, and not because I could contribute anything meaningful.

Ministry was not possible now. I was too broken. Not only did my faith in God vanish but the ability to believe in anything at all vanished too. The thing about coming off benzos is the brain is left without a capacity to hope or believe. Joy and anxiety come from the same place.

Joy and anxiety are the same.

I couldn’t be joyful over anything because I would only collapse into a heap in a corner.

Overall, I lost thirty pounds. Not only did my appetite leave but my metabolism began to right itself. My GABA receptors in my brain were screaming to try and regulate sleep and mood systems they hadn’t regulated in thirteen years.

Living out in the woods, I knew I needed a different way of reaching out to people. As healthy as it was walking through recovery in nature, I was also isolated. But I remained extremely selective in whom I told. Still, I asked specific classmates from seminary to call me on a specific day during the week. Those calls saved my life. I also found an online support that would sometimes turn to. I kept meeting with a counselor online. Sure, face-to-face is better but I live a good two hours’ drive from the city. Sometimes online is my only access.

I often berated myself for being too weak to handle the journey. There are people who detox from multiple hard drugs after all! Who was I to be so broken over one lousy pill? I had to step back from comparing my journey to the journeys of others. Clonazepam is a special beast–a concentrated benzo–that demands much from body and spirit. Surviving withdrawal after thirteen years is no small task.

As hard as I was on myself, I experienced no judgment from the people I told. There was only support, wisdom, tears, and love. My parents have been my greatest support, present with me at every step without judgement. So many pitfalls and setbacks occurred on this road, but that’s recovery. I dropped a lot of balls and disappointed more than a few people. I look back on some of the things I shared with folks and wondered: “Why did I say that? Who was that person?”

Grace needs to take the wheel here as she knows better how damaged my amygdala and hippocampus were, and still are. Often I forget that.

Sixty days off, I feel that I am finally turning a corner. I don’t know what to expect sharing my story with readers. Sharing this experience with just a few folks created a sense of exposure that left me feeling sick. But I’m in a far healthier space than I was six months ago, four months ago, two months ago, one month ago.

Iatrogenic addictions are far more common than we often talk about. And when we couple those addictions with struggles with mental health, it’s a recipe for all kinds of disaster. Understanding, courage, support, and love are vital to how we can thrive through such dark spaces.

When recovery erodes our ability to have faith in what has been and hope for what will be, we need community to love for us as we slowly come back to ourselves. Love is present, love is now, and love is here.

And it is the greatest of these things.
_________________________________

About Erin:
Erin Thomas is a Masters of Divinity student at Lutheran Theological Seminary in Saskatoon, and reluctant mystic. She’s also blogger, poet, and proud auntie to three adventuresome nephews.
Facebook: Erin Thomas
Twitter: @erinthomas_123
Blog: Reluctant Mysticism

Facebooktwittergoogle_plusredditpinterestlinkedinmailFacebooktwittergoogle_plusredditpinterestlinkedinmail